Deadly “purple heroin” circulating in Cornwall, Health Unit warns

Likely laced with Fentanyl

CORNWALL — Local health officials are warning residents that an extremely dangerous substance known as purple heroin, also known as ‘purple’ or ‘purp,’ has been circulating in the City of Cornwall.  The Eastern Ontario Health Unit (EOHU) says it has also received reports of a blue substance on the streets.

The lethal stuff ranges in consistency from a powder to putty-like, or denser and more rock-like.

And while the EOHU currently lacks laboratory confirmation, it advises that such substances have tested positive for Fentanyl and its analogues, such as carfentanil, throughout the province.

While prescription Fentanyl is a pain medicine produced by the pharmaceutical industry and sold as a transdermal patch or in liquid form, illicit Fentanyl is not produced by the pharmaceutical industry and quality guidelines are not followed, increasing the risk of accidental overdoses.

Carfentanil is a highly toxic variation of Fentanyl, an opioid that has been responsible for a dramatic increase in fatal overdoses across the country. Carfentanil was originally developed as a general anaesthetic for large animals, but is not safe for human use. Approximately 10,000 times more toxic than morphine, a tiny amount of the drug can be lethal for humans.

“People who are using street drugs or counterfeit medications in our region may not realize that their drugs might have been cut with substances that can be deadly in tiny doses,” warns Dr. Paul Roumeliotis, Medical Officer of Health. He adds that it’s a dangerous time to experiment with street drugs. “As always, the safest option is not to use street drugs or counterfeit medications at all. You should only use medications that have been prescribed by your healthcare provider and dispensed by a pharmacy.”

The EOHU is urging caution for people who do continue to use street drugs. It advises these individuals to reduce risks by never using alone, using only where help is available, not mixing drugs, and getting a free naloxone kit that can reverse the effects of an opioid overdose. To learn more about naloxone overdose prevention kits and where you can find them, visit the Fentanyl page of the EOHU’s website at www.EOHU.ca, or www.ontario.ca/naloxone. Or call the EOHU at 613-933-1375 or 1 800 267-7120.

“It is extremely important to contact 911 if you witness an overdose,” the EOHU emphasizes, because a naloxone kit alone may not be enough to reverse the fatal effects of these dangerous opioids. The Good Samaritan Drug Overdose Act can provide some legal protection for individuals that seek emergency help during an overdose, adds the local health agency, which is monitoring opioids and other drugs in the region in collaboration with other community partners.

Scroll down to share this article. Scroll down to search nationvalleynews.com. Scroll down to comment.